Tennessee, 2007

Hail and Damaging Winds in Tennessee, June 15, 2007

June 15, 2007 · NWS MRX · 15 events in 10 counties and zones

An upper level disturbance passed through the region triggering scattered severe thunderstorms during the afternoon and evening hours. Large hail was the primary storm reports with one up to the size of softballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance passed through the region triggering scattered severe thunderstorms during the afternoon and evening hours. Large hail was the primary storm reports with one up to the size of softballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 1:45 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 15, 1:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI JUN 15 2007

.SHORT TERM...(TONIGHT AND SATURDAY)...SCATTERED CONVECTION OVER THE
AREA AGAIN TODAY AS EXPECTED...WITH YET ANOTHER WEAK IMPULSE SLIDING
DOWN FROM THE NORTH.  THIS ACTIVITY SHOULD DIMINISH DURING THE
EVENING AND THEN END AS LOWER ATMOSPHERE COOLS.  UPPER RIDGE BEGINS
BUILDING INTO THE AREA SATURDAY.  MAY STILL BE ENOUGH INSTABILITY
DESPITE MID LEVEL WARMING FOR SOME AFTERNOON CONVECTION EVEN IN
VALLEY LOCATIONS...BUT FOR NOW WILL GO WITH ONGOING FORECAST AND
KEEP POPS BELOW 15 IN THE VALLEY AND JUST CARRY SLIGHT CHANCE IN THE
EASTERN MOUNTAINS. MAV TEMPS GENERALLY LOOK REASONABLE...SO ONLY
SOME MINOR TWEAKS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)...MAIN ISSUE FOR THE LONG TERM IS
TIMING AND EXTENT OF MID-WEEK SYSTEM. AFTER MAINLY TRANQUIL
CONDITIONS THROUGH EARLY WORK WEEK...GFS CONTINUES TO ADVERTISE
APPROACH OF UPPER TROUGH/SURFACE COLD FRONT BY LATE TUESDAY/EARLY
WEDNESDAY. HOWEVER...THERE CONTINUES TO BE PROFOUND DIFFERENCES
BETWEEN MEDIUM-RANGE MODELS AND VARIOUS ENSEMBLE SUITES ON THE
AMPLITUDE AND TIMING OF THIS EVENT. THE GFS SOLUTION OF PUSHING THE
SURFACE FRONT THROUGH AND WELL SOUTH OF THE SOUTHERN APPALACHIANS
SEEMS SOMEWHAT UNLIKELY GIVEN THE TIME OF YEAR...BUT GFS HAS BEEN
FAIRLY CONSISTENT WITH THIS PROGRESSION FOR SEVERAL RUNS. BASED ON
THIS UNCERTAINTY...AM INCLINED TO NOT MAKE ANY MAJOR CHANGES FOR
CONSISTENCY SAKE UNTIL THE EVOLUTION OF THIS EVENT BECOMES MORE
CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  89  65  93  66 /  20  10   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  87  60  90  65 /  20  10   0   0   0
OAK RIDGE, TN                       61  89  59  93  64 /  20  10   0   0   0
TRI CITIES AIRPORT, TN              56  83  55  88  58 /  20  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Jun 15, 9:40 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT FRI JUN 15 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1040 AM EDT FRI JUN 15 2007 /940 AM CDT FRI JUN 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUDNERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA
THIS AFTERNOON AND EVENING...INCREASING INSTABILITY AND
GIVING A CHANCE OF SOME STRONG TO SEVERE STORMS. THE MAIN THREAT
FROM THE STORMS WILL BE DAMAGING STRAIGHT-LINE WINDS...WITH SOME
LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 15, 12:40 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 PM EDT FRI JUN 15 2007

VAZ002-006-151845-
RUSSELL-WISE-
140 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM WILL AFFECT WISE AND RUSSELL COUNTIES...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CLINTWOOD...MOVING
SOUTHEAST AROUND 15 MPH. WINDS UP TO BETWEEN 40 AND 50 MPH...SMALL
HAIL...AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

PEOPLE IN WISE AND RUSSELL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Jun 15, 12:55 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
155 PM EDT FRI JUN 15 2007

TNZ012>014-035>037-151900-
ANDERSON-CAMPBELL-CLAIBORNE-MORGAN-SCOTT-UNION-
155 PM EDT FRI JUN 15 2007

...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN CUMBERLAND PLATEAU
THROUGH 3 PM...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER THE NORTHERN CUMBERLAND
PLATEAU...MOVING SOUTHEAST AROUND 10 MPH. WINDS UP TO BETWEEN 40 AND
50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS.

PEOPLE IN CLAIBORNE...CAMPBELL...MORGAN...NORTHERN ANDERSON... SCOTT
AND UNION COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Jun 15, 1:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT FRI JUN 15 2007

TNZ081-098-151900-
MARION-SEQUATCHIE-
118 PM CDT FRI JUN 15 2007

...A STRONG THUNDERSTORM WILL AFFECT MARION AND SEQUATCHIE COUNTIES
THROUGH 2 PM CDT...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF WHITWELL....MOVING SOUTH AT 5
MPH. WINDS UP TO BETWEEN 40 AND 50 MPH...SMALL HAIL AND LOCALLY
HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

PEOPLE IN MARION AND SEQUATCHIE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Roane

When
June 15, 2:05 PM EST to 2:10 PM EST
Where
Roane County, Rockwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.870, -84.680

A spotter reported penny-size hail at Rockwood.

Thunderstorm Wind, Marion

When
June 15, 1:11 PM CST
Where
Marion County, 0.57 mi E of Whitwell
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.200, -85.520

Thunderstorm winds downed one tree in Whitwell.

Hail, Campbell

When
June 15, 2:15 PM EST to 2:20 PM EST
Where
Campbell County, 2 mi S of White Oak
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
36.501, -84.030

Dispatch reported softball-size hail near White Oak.

Thunderstorm Wind, Marion

When
June 15, 1:20 PM CST to 1:30 PM CST
Where
Marion County, Whitwell
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.200, -85.530

A few trees were downed by thunderstorm winds across the northeast portion of the county.

Hail, Rhea

When
June 15, 2:25 PM EST to 2:30 PM EST
Where
Rhea County, Spring City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.700, -84.870

A spotter reported quarter-size hail in Spring City.

Hail, Claiborne

When
June 15, 2:25 PM EST to 2:30 PM EST
Where
Claiborne County, Clairfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.550, -83.950

Dispatch reported penny-size hail in the western portion of the county.

Hail, Rhea

When
June 15, 2:30 PM EST to 2:35 PM EST
Where
Rhea County, Spring City
Measured
1.75 in hail
Reported by
Public
Coordinates
35.700, -84.870

The public reported golfball-size hail on Watts Bar Lake near Spring City.

Thunderstorm Wind, Union

When
June 15, 2:45 PM EST to 2:55 PM EST
Where
Union County, Maynardville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.250, -83.800

A few trees were downed by thunderstorm winds in Maynardville.

Hail, Rhea

When
June 15, 2:50 PM EST to 2:55 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.691, -84.859

Dispatch reported quarter-size hail near Spring City. The hail broke the windshield of a police cruiser.

Hail, Hawkins

When
June 15, 4:10 PM EST to 4:15 PM EST
Where
Hawkins County, Church Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.520, -82.720

A spotter reported nickel-size hail at Church Hill.

Hail, Campbell

When
June 15, 4:17 PM EST to 4:25 PM EST
Where
Campbell County, 1 mi SSW of Jellico
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.567, -84.157

A spotter reported golfball-size hail along I-75 near Jellico.

Hail, Bradley

When
June 15, 4:28 PM EST to 4:33 PM EST
Where
Bradley County, 0.89 mi SE of Cleveland
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.161, -84.869

Dispatch reported penny-size hail near Cleveland.

Hail, Johnson

When
June 15, 5:00 PM EST to 5:05 PM EST
Where
Johnson County, Laurel Bloomery
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.570, -81.770

Dispatch reported penny-size hail at Laurel Bloomery.

Hail, Sullivan

When
June 15, 5:18 PM EST to 5:23 PM EST
Where
Sullivan County, Piney Flats
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.420, -82.300

A spotter reported quarter-size hail in Piney Flats.

Hail, Johnson

When
June 15, 6:15 PM EST to 6:20 PM EST
Where
Johnson County, Butler
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.350, -82.030

Dispatch reported penny-size hail in Butler.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38159, 38157, 38160, 38158, 38161, 38162, 38169, 38163, 38164, 38165, 38150, 38149, 38148, 38147, 38146.